Thunderstorm Wind, York
- When
- June 27, 1:45 PM EST
- Where
- York County, Acton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.533, -70.917
Severe thunderstorms moving through western Maine produced damaging winds and hail in parts of the state. In York County, winds brought down wires and/or poles in Acton, Shapleigh, and Alfred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Severe thunderstorms moving through western Maine produced damaging winds and hail in parts of the state. In York County, winds brought down wires and/or poles in Acton, Shapleigh, and Alfred. In Rumford, the winds downed trees, caused a hanger at Dyer Airport to collapse, and damaged several planes. Lightning from the storms ignited several small fires in the area around Rumford. Trees were also reported down in the Wilton/Industry area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 27, 8:45 AM EST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 945 AM EDT FRI JUN 27 2003 THIS WILL BE THE LAST OF THE THRIPLE H DAYS. PREV FCST ON TRACK SO NO UPDATE WILL BE ISSUED. ATMS UNSTABLE WITH DEWPTS IN THE LOWER 70S. AS PREV FCSTR MENTIONED LOOKS LIKE MORE OF THE WET MICRO BURST TYPE STORMS AS WE ARE IN A VERY LOW SHEARING ENVIRONMENT HOWEVER ALL OTHER CRITERIA APPEAR TO BE AVBL AFTER GOING THRU THE SVR WX CHECK LIST. FRONT MOVES THRU ARND 00Z THEN MUCH LESS HUMID AIR WITH DEWPTS ABT 20 DEGREES LOWER SAT AND WARM NOT HOT. INCREASING HUMIDITY ON SUN AHD OF THE NEXT SYS WHICH WILL GO THRU MON. .GYX...NONE. TFH
MEZ007>009-012>014-018>028-NHZ001>010-013-014-270945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 350 AM EDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY THE STORM PREDICTION CENTER IN NORMAN OK HAS PLACED NORTHERN... CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND WESTERN MAINE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON...SPARKING SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. A FEW OF THE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...LOCALLY HEAVY RAINFALL AND PERHAPS SMALL HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING IF THUNDERSTORMS BECOME SEVERE. HAYES
MEZ007-008-012-NHZ006-008>010-013-271915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 208 PM EDT FRI JUN 27 2003 STRONG THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER PORTIONS OF SOUTHERN NEW HAMPSHIRE AND WESTERN MAINE. AT 200 PM TWO LINES OF STRONG THUNDERSTORMS WERE DETECTED BY NATIONAL WEATHER SERVICE RADAR. THE STRONGEST LINE OF THUNDERSTORMS WAS OVER SOUTHERN NEW HAMPSHIRE...EXTENDING FROM THE EASTERN TIP OF BELKNAP COUNTY SOUTHWARD TO WESTERN ROCKINGHAM COUNTY. THE OTHER LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WEST CENTRAL FRANKLIN COUNTY SOUTHWESTWARD TO WEST CENTRAL OXFORD COUNTY. WEATHER RADAR SHOWED THESE STORMS ARE MOVING TO THE NORTHEAST AT 20 MPH. THUNDERSTORMS WILL CONTAIN FREQUENT LIGHTNING STRIKES AND HEAVY RAIN. WIND GUSTS OVER 40 MPH AND HAIL ARE POSSIBLE. TAKE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES. SJC
MEZ007>009-012>014-018>020-023-024-NHZ004-006-008>010-013-014-271915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 227 PM EDT FRI JUN 27 2003 NUMEROUS STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER WESTERN AND SOUTHERN MAINE AND EAST CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS AFTERNOON. NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF STORMS MOVING ACROSS THE MOUNTAINS OF WESTERN MAINE AND ANOTHER LINE OF STORMS OVER SOUTHEAST NEW HAMPSHIRE. IN BETWEEN THESE LINES OF STORMS INDIVIDUAL THUNDERSTORMS WERE QUICKLY FORMING OVER SOUTHWEST MAINE WITH INDICATIONS THAT THE TWO LINES WOULD FILL IN TO FORM ONE LARGE LINE OF STRONG THUNDERSTORMS. THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY RAIN. STRONG GUSTY WINDS AND HAIL ARE ALSO POSSIBLE AS THESE STORMS MOVE TO THE NORTHEAST AT 20 MPH. PEOPLE LIVING...TRAVELLING OR VACATIONING IN WESTERN AND SOUTHERN MAINE AND CENTRAL AND SOUTHEAST NEW HAMPSHIRE...AS WELL AS THE COASTAL WATERS OF NEW HAMPSHIRE AND SOUTHWEST MAINE...SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER. HEAD FOR SAFE SHELTER AT THE FIRST SIGN OF ANY THUNDERSTORMS. THIS AREA REMAINS UNDER A SEVERE THUNDERSTORM WATCH UNTIL 800 PM THIS EVENING. SJC
The Portland,ME radar (KGYX), 66 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363194, 5363195, 5363196, 5363197, 5363198.